Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 10, 2020, 1:29 PM EDT for Kalamazoo County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2020, 1:29 PM EDT (17:29 UTC)
- Expired
- Jun 10, 2020, 2:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 68 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 10:59 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1134 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.7
The text
As transmitted.
004 WUUS53 KGRR 101729 SVRGRR MIC077-101830- /O.NEW.KGRR.SV.W.0039.200610T1729Z-200610T1830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 129 PM EDT Wed Jun 10 2020 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Kalamazoo County in southwestern Michigan... * Until 230 PM EDT. * At 129 PM EDT, severe thunderstorms were located east of Mattawan and near Three Rivers, moving northeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Kalamazoo... Portage... Vicksburg... Galesburg... Schoolcraft... Climax... Richland... Comstock Northwest... Westwood... Gull Lake... Alamo... Fulton... Augusta... Oshtemo... Comstock... Scotts... Cooper... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4242 8576 4242 8530 4207 8530 4207 8576 TIME...MOT...LOC 1729Z 214DEG 39KT 4221 8572 4192 8559 HAIL...<.75IN WIND...60MPH $$ CAS
1 follow-up statement
973
WWUS53 KGRR 101828 RRA
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
228 PM EDT Wed Jun 10 2020
MIC077-101838-
/O.EXP.KGRR.SV.W.0039.000000T0000Z-200610T1830Z/
Kalamazoo MI-
228 PM EDT Wed Jun 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR KALAMAZOO COUNTY WILL EXPIRE
AT 230 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
southwestern Michigan.
LAT...LON 4242 8576 4242 8530 4207 8530 4207 8576
TIME...MOT...LOC 1828Z 214DEG 39KT 4272 8525 4243 8512
$$
DUKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 12:56 PM EDT, 33 minutes earlier.
Area forecast discussion, Jun 10, 12:56 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1256 PM EDT Wed Jun 10 2020
LATEST UPDATE...
Mesoscale Discussion
.MESOSCALE DISCUSSION...
Issued at 1256 PM EDT Wed Jun 10 2020
There is increasing instability developing south of I-96 (near
3000 j/kg)with a strengthen low level jet, the core near 45 knots
moving into the I-69 area by 2 pm. While an area of storms is
currently moving northeast of I-96 a line of storms is developing
from just west of Iona to Indianapolis that should become the
primary line of storms by 2 pm. They will be moving into I-69 area
by 2 pm. Once this line moves through the instability will
decrease significantly.
&&
.SYNOPSIS...
Issued at 330 AM EDT Wed Jun 10 2020
- Severe Thunderstorms This Afternoon
- Cooler End of the Week, But Hazardous Beach Conditons Into Thursday
&&
.UPDATE...
Issued at 1112 AM EDT Wed Jun 10 2020
The thunderstorms are moving across the I-94 area, west of Jackson
as I write this. The storms will continue to develop into a solid
line of storms that will reach the eastern sections by mid
afternoon. Strong winds are the greatest threat with these storms.
There is strong low level moisture transport, focused on the I-69
area early this afternoon. the low level jet axis by mid afternoon
will be just east of US-131 and there will be speed convergence
as the core of the low level jet at 4 pm will be south of our CWA.
Add to that a strong upper jet crossing the area with unusually
strong upper level wave, it's clear there is a significant severe
storm threat today.
&&
.DISCUSSION...(Today through next Tuesday)
Issued at 330 AM EDT Wed Jun 10 2020
-Severe Thunderstorms This Afternoon-
As the remnants of Cristobal continues to move northwards into
Ontario, an negatively tilted trough with a compact vorticity max
will shift northeastward out of the central US into the Great
Lakes region. At the surface, a trailing cold front associated
with the larger scale trough will sweep eastward across the state
this afternoon and evening.
Ahead of this trailing cold front which will act as our focus for
thunderstorm activity, deep layer shear will increase to over 50
knots as a mid level speed max of 70 to 80 knots noses into the
state. Simultaneously, daytime heating/destabilization will
increase MLCAPE values towards 2000 J/kg. A mixed storm mode can
be expected, with discrete cells to start at initiation, filling
in to become a line with bowing segments as it progresses into the
central part of the state.
All that said, storms are expected to initiate between Noon-2 PM
this afternoon in far southwest lower MI, then progress east into
the late afternoon and evening becoming increasingly more
widespread, especially east of US-131. Our primary concern for
these storms will be damaging winds, especially with line
segments, but large hail and even a few tornadoes will be
possible.
-Cooler End of the Week, But Hazardous Swim Conditons Into Thursday-
Into Thursday, light showers will wrap around the western flank of
the trailing low pressure system as breezy winds shift westerly.
This will bring cooler and less humid air to end the week.
High temperature will be near 10 to 15 degrees below normal by
Friday and Saturday, with expected highs in the mid to upper 60s
range.
While general weather should be fairly quiet, beach conditions will
be very hazardous to swimmers today and Thursday. Wave heights
will peak towards 8 feet overnight Wednesday into Thursday, then
will gradually subside into Thursday afternoon.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 718 AM EDT Wed Jun 10 2020
Some areas of MVFR and isolated IFR can be expected through the
afternoon in thunderstorms. Large hail and wind gusts over 50
knots are possible with some of the storms. The greatest threat
will be from LAN to JXN from 18Z to 21Z.
&&
.MARINE...
Issued at 330 AM EDT Wed Jun 10 2020
There will be a lull in winds this morning, then sustained winds
will increase with gusts reaching gales by this evening on the
backside of the storm system this afternoon. This will build wave
heights towards the 8 feet range before winds gradually diminish
Thursday afternoon as a surface low departs.
&&
.HYDROLOGY...
Issued at 330 AM EDT Tue Jun 9 2020
Following rainfall amounts of around 0.5 to local amounts up to 1.0
inch Tuesday afternoon and evening primarily across the Muskegon
and western Grand Basins, an additional 0.5 to 1.0 inch of
rainfall will be possible this afternoon and evening especially
across southern and easter Lower Michigan. Any impactful flooding
is still expected to be fairly localized, and minimal impacts are
expected for larger rivers/streams as they should be able to
handle an inch of rain. We will however want to be careful to
monitor any possible training of convection that may result in
increased flooding impacts.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Thursday evening for MIZ037-043-
050-056-064-071.
LM...Gale Warning until 2 AM EDT Thursday for LMZ844>849.
&&
MESOSCALE...WDM
UPDATE...WDM
SYNOPSIS...Thielke
DISCUSSION...Thielke
AVIATION...Ostuno
HYDROLOGY...Thielke
MARINE...ThielkeHazardous weather outlook, Jun 10, 4:52 AM EDT, 8 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 452 AM EDT Wed Jun 10 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 452 AM EDT Wed Jun 10 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a moderate risk of severe weather today. Thunderstorms with hail and damaging wind gusts up to hurricane force are expected from late morning through late afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed by this afternoon. LMZ844>849-110900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 452 AM EDT Wed Jun 10 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight South gales to 40 knots will pose a hazard to mariners. Thunderstorms with wind gusts over storm force are also possible this morning into the afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time.
In the hours before
Local storm report, Jun 10, 12:50 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1250 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM TSTM WND GST 3 NNE DRENTHE 42.82N 85.93W
06/10/2020 M59 MPH OTTAWA MI MESONET
MEASURED GUST AT OTTAWA EXECUTIVE AIRPORT.
&&Local storm report, Jun 10, 12:52 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1252 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM TSTM WND DMG 2 N DRENTHE 42.81N 85.94W
06/10/2020 OTTAWA MI TRAINED SPOTTER
DAMAGE TO A WELL-CONSTRUCTED BARN IN
VRIESLAND.
&&Local storm report, Jun 10, 12:55 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1255 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM TSTM WND DMG 2 SSW GRANDVILLE 42.87N 85.77W
06/10/2020 KENT MI PUBLIC
LARGE HEALTHY TREE SNAPPED. TIME ESTIMATED
FROM RADAR.
&&Local storm report, Jun 10, 12:58 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1258 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND GST 5 SSE MAPLE RAPIDS 43.05N 84.65W
06/10/2020 M55 MPH CLINTON MI MESONET
MESONET STJOH10.
&&Local storm report, Jun 10, 1:16 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
116 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG 4 WNW ASHLEY 43.20N 84.56W
06/10/2020 GRATIOT MI BROADCAST MEDIA
SEMI TRUCK BLOWN OVER ON US 127 NEAR M-57.
TIME ESTIMATED.
&&Local storm report, Jun 10, 1:26 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
126 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND GST 4 S SHEPHERD 43.47N 84.71W
06/10/2020 M66 MPH ISABELLA MI MESONET
MEASURED GUST AT STATION MISHEPH5.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:03 PM EDT | Special Marine Warning | GRR | 69 min | |
| Jun 9, 8:05 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo, Van Buren | 55 min |
| Jun 9, 9:31 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia, Kent, Montcalm | 33 min |
| Jun 9, 11:45 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 34 min |
| Jun 9, 11:54 PM EDT | Special Marine Warning | GRR | 47 min | |
| Jun 10, 12:17 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 21 min |
| Jun 10, 1:16 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 22 min |
| Jun 10, 9:33 AM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 12 more | 72 min |
| Jun 10, 10:13 AM EDT | Special Marine Warning | GRR | 92 min | |
| Jun 10, 11:06 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo | 84 min |
| Jun 10, 11:12 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa, Van Buren | 71 min |
| Jun 10, 11:20 AM EDT | Special Marine Warning | GRR | 85 min | |
| Jun 10, 11:29 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 77 min |
| Jun 10, 12:00 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 90 min |
| Jun 10, 12:09 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm, Muskegon, Newaygo | 70 min |
| Jun 10, 12:28 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 32 min |
| Jun 10, 12:51 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Gratiot, Isabella, Osceola | 57 min |
| Jun 10, 1:47 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 43 min |
| Jun 10, 1:50 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 40 min |
| Jun 10, 2:07 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 53 min |
| Jun 10, 2:25 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 65 min |
| Jun 10, 2:39 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 66 min |
| Jun 10, 3:05 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 40 min |
| Jun 10, 3:18 PM EDT | Areal Flood Advisory | GRR | Eaton, Ingham | 3 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.